Alert archive / Oklahoma / Tornado Warnings in 2005

Tornado Warning 36, NWS Norman, OK

June 9, 2005Dewey County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 9, 2005, 4:51 PM CDT for Dewey County, Oklahoma. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 4:51 PM CDT (21:51 UTC)
Expired
Jun 9, 2005, 5:15 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Dewey County, OK

The radar

The Vance AFB radar (KVNX), 129 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:00 PM CDTHAIL 1.754 S Vici, OKREPORTED BY KOCO SPOTTER
Jun 9, 5:02 PM CDTTORNADO4 Ssw Vici, OKVERY BRIEF TOUCHDOWN REPORTED BY KFOR SPOTTER
Jun 9, 5:05 PM CDTHAIL 2.751 S Vici, OKREPORTED BY KFOR SPOTTER
Jun 9, 5:12 PM CDTHAIL 3Vici, OKOBLONG HAIL STONE MEASURED 2 1/2 BY 3 1/2 INCHES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 12:25 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 9, 2:10 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 9.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1177 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 092151
TOROUN
OKC043-092215-
/O.NEW.KOUN.TO.W.0036.050609T2151Z-050609T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  DEWEY COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 515 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES
  NORTHWEST OF CAMARGO...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CAMARGO AND VICI

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3600 9938 3600 9929 3617 9910 3616 9938

$$

30
1 follow-up statement
000 
WWUS54 KOUN 092200
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT THU JUN 9 2005

OKC043-092215-
/O.CON.KOUN.TO.W.0036.000000T0000Z-050609T2215Z/
DEWEY OK-
459 PM CDT THU JUN 9 2005

...A TORNADO WARNING CONTINUES UNTIL 515 PM CDT FOR DEWEY COUNTY...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTH OF 
VICI...MOVING NORTH AT 15 MPH. PERSONS IN AND AROUND VICI SHOULD 
TAKE IMMEDIATE TORNADO PRECAUTIONS. 

* LOCATIONS IN THE WARNING INCLUDE VICI

LAT...LON 3600 9938 3600 9929 3617 9910 3616 9938

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:39 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 9, 3:39 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT THU JUN 9 2005

.DISCUSSION...
SCATTERED THUNDERSTORMS ALREADY BEGINNING TO DEVELOP ALONG THE
OUTFLOW BOUNDARY WITH STRONG STORM IN DEWEY COUNTY AND ALSO IN
SOUTHWEST KANSAS NEAR KDDC. SATELLITE ALSO SHOWS THE DRYLINE IS
TRYING TO GO IN SOUTHWEST KANSAS AND THE EASTERN OKLAHOMA
PANHANDLE. INSTABILITY AND SHEAR WILL SUPPORT CONTINUED
THUNDERSTORM DEVELOPMENT AND INCREASING LOW LEVEL JET THIS EVENING
WILL LIKELY INCREASE COVERAGE. HAVE HIT POPS HIGHEST IN THE WEST
IN THE VICINITY OF THE BOUNDARIES.

AFTER THIS... THE WEATHER WILL BE HIGHLY DEPENDENT ON MESOSCALE
EVOLUTION OVER THE NEXT FEW DAYS WITH ANY CONVECTIVE BOUNDARIES
THAT MAY BE IN THE AREA ETC. HARD TO PIN THOSE DOWN VERY FAR AHEAD
SO WILL BROADBRUSH POPS AND WEATHER BASED ON THE SYNOPTIC PATTERN
AND SEE HOW THINGS EVOLVE WITH TIME. CONVECTION IS STILL A GOOD
BET WITH THE LONGWAVE TROUGH TO THE WEST AND VARIOUS SHORTWAVES
APPROACHING THE AREA OVER THE NEXT COUPLE OF DAYS.

THERE IS STILL SOME UNCERTAINTY ON WHEN TO END PRECIP CHANCES AS
MEDIUM RANGE MODELS SHOW VARIOUS SOLUTIONS WITH THE MOVEMENT OF
THE WESTERN TROUGH. GFS TAKES WAVE QUICKLY INTO THE UPPER MIDWEST
BY MONDAY EVENING WHILE THE 00Z ECMWF STILL HAD A CLOSED UPPER LOW
OVER SOUTHEAST COLORADO AT THE SAME TIME. HAVE KEPT POPS INTO
TUESDAY IN THE EAST COVERING THE POTENTIAL SLOWER SOLUTION... BUT
HIGHEST CHANCES WILL BE THROUGH SUNDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  91  71  91 /  40  30  40  30
HOBART OK         71  91  71  91 /  40  30  50  30
WICHITA FALLS TX  73  93  73  93 /  30  30  40  30
GAGE OK           69  88  67  87 /  50  40  60  30
PONCA CITY OK     70  89  70  90 /  30  30  50  40
DURANT OK         73  92  73  92 /  30  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26
Hazardous weather outlook, Jun 9, 2:56 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT THU JUN 9 2005

OKZ004>048-050>052-TXZ083>090-101200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WEST
CENTRAL AND NORTHWEST OKLAHOMA... AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS A LARGE PART OF THE REMAINDER OF CENTRAL AND
WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS TO THE NORTH AND WEST OF A LINE FROM
ERICK... TO WEATHERFORD... TO ALVA. THE SLIGHT RISK AREA INCLUDES
ALL LOCALES TO THE SOUTHWEST OF A LINE FROM CHEROKEE... TO CUSHING.

TIMING...
SEVERE STORMS ARE ONGOING ACROSS PARTS OF NORTHWEST OKLAHOMA... AND
AREAL COVERAGE OF SEVERE STORMS WILL ONLY INCREASE THROUGH THE
EVENING HOURS.  THE SEVERE THREAT WILL CONTINUE WELL INTO THE
OVERNIGHT HOURS.

EXPECTED WEATHER AN IMPACTS...
ANY SUPERCELL STORMS THAT AFFECT WESTERN OKLAHOMA THIS EVENING WILL
BE CAPABLE OF HAIL UP TO THE SIZE OF BASEBALLS... AND DESTRUCTIVE
WINDS IN EXCESS OF 75 MPH. THERE WILL ALSO BE A THREAT OF TORNADOES
WITH ANY ORGANIZED SUPERCELLS BETWEEN 4 AND 10 PM THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN ALL AREAS
EXCEPT NORTH CENTRAL OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS THROUGH TONIGHT.

DISCUSSION...
AN OUTFLOW BOUNDARY EXTENDING ROUGHLY FROM NORMAN... TO
WEATHERFORD... TO GAGE WILL SLOWLY MOVE NORTHWARD THROUGH THIS
EVENING. A DRYLINE HAS ALSO BECOME WELL-DEFINED FROM THE EASTERN
TEXAS PANHANDLE... NORTHWARD TO NEAR BEAVER OKLAHOMA... AND INTO
SOUTHWEST KANSAS... AND INTERSECTED THE OUTFLOW BOUNDARY NEAR MEADE
KANSAS. TO THE EAST OF THE DRYLINE AND ALONG AND SOUTH OF THE
OUTFLOW BOUNDARY... THE AIRMASS HAS BECOME EXTREMELY UNSTABLE...
WITH CAPE VALUES IN EXCESS OF 5000.  DEEP LAYER WIND SHEAR IS
INCREASING AND IS MORE THAN SUFFICIENT TO SUPPORT SUPERCELL STORMS.
SEVERE STORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS NORTHWEST
OKLAHOMA THROUGH THE EARLY EVENING... WITH SUPERCELLS PRODUCING UP
TO BASEBALL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH
LIKELY. LOW LEVEL WIND SHEAR IS ALSO FORECASTED TO INCREASE
SUBSTANTIALLY ACROSS WESTERN OKLAHOMA BETWEEN 6 AND 10 PM THIS
EVENING... WHICH WILL RESULT IN AN INCREASING TORNADO THREAT WITH
ANY SUPERCELLS IN THE MID TO LATE EVENING HOURS. STORMS MAY CONGEAL
INTO A LARGE COMPLEX THAT THEN MOVES EASTWARD WELL INTO THE
OVERNIGHT HOURS... WITH A CONTINUED THREAT OF HAIL UP TO GOLF BALL
SIZE... ALONG WITH WINDS UP TO 70 MPH AND HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL IN EXCESS OF 2 TO 3 INCHES MAY CAUSE LOCAL
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE EACH DAY THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. A LARGE-SCALE TROUGH OVER THE
WESTERN UNITED STATES WILL RESULT IN RICH LOW LEVEL MOISTURE AND
STRONG INSTABILITY REMAINING IN PLACE ACROSS THE SOUTHERN PLAINS...
AND DEEP LAYER SHEAR PROFILES WILL CONTINUE TO IMPROVE AS WINDS IN
THE MID AND UPPER LEVELS INCREASE. THE HIGHEST CHANCES FOR
SUPERCELLS AND ASSOCIATED HIGHER-END SEVERE WEATHER WILL BE MAINLY
ACROSS THE WESTERN THIRD OF OKLAHOMA LATE EACH AFTERNOON AND
EVENING... WITH COMPLEXES OF STORMS MOVING EASTWARD INTO THE MAIN
BODY OF OKLAHOMA AND WESTERN NORTH TEXAS DURING THE OVERNIGHT AND
MORNING HOURS. PEOPLE WITH TRAVEL OR OUTDOOR PLANS THROUGH EARLY
NEXT WEEK ARE STRONGLY ENCOURAGE TO STAY AWARE OF THE LATEST WEATHER
INFORMATION.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL MAY ACCOMPANY ANY NIGHT TIME COMPLEXES OF
STORMS JUST ABOUT ANYWHERE ACROSS THE SOUTHERN PLAINS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY MORNING JUNE 10.

 MILLER

In the hours before

Local storm report, Jun 9, 2:02 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
202 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     FLASH FLOOD      YUKON                   35.51N 97.75W
06/09/2005                   CANADIAN           OK   LAW ENFORCEMENT

            WAGONER RD AT 11TH CLOSED

0159 PM     FLASH FLOOD      YUKON                   35.51N 97.75W
06/09/2005                   CANADIAN           OK   LAW ENFORCEMENT

            MUSTANG RD TO SARAH RD CLOSED

&&

DW
Local storm report, Jun 9, 4:06 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             10 ESE MUTUAL           36.17N 99.00W
06/09/2005  0.88 INCH        WOODWARD           OK   BROADCAST MEDIA

            KWTV SPOTTER

&&

DW
Local storm report, Jun 9, 4:06 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT TIME OF REPORT...
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             10 ESE MUTUAL           36.17N 99.00W
06/09/2005  0.88 INCH        WOODWARD           OK   BROADCAST MEDIA

            KWTV SPOTTER

&&

DW
Local storm report, Jun 9, 4:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 N LEEDEY              35.97N 99.35W
06/09/2005  0.75 INCH        DEWEY              OK   PUBLIC

&&

DW
Local storm report, Jun 9, 4:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             VICI                    36.15N 99.30W
06/09/2005  1.00 INCH        DEWEY              OK   BROADCAST MEDIA

            NICKEL TO QUARTER HAIL REPORTED BY KWTV SPOTTER.

&&

DW
Local storm report, Jun 9, 4:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             4 W VICI                36.15N 99.37W
06/09/2005  1.75 INCH        DEWEY              OK   BROADCAST MEDIA

            REPORTED BY KWTV SPOTTER

0449 PM     HAIL             4 W VICI                36.15N 99.37W
06/09/2005  2.50 INCH        DEWEY              OK   AMATEUR RADIO

            REPORTED BY KWTV SPOTTER.

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:23 PM CDTSevere Thunderstorm WarningOUNWoods52 min
Jun 9, 3:28 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon47 min
Jun 9, 8:50 AM CDTSevere Thunderstorm WarningOUNKay, Noble25 min
Jun 9, 9:43 AM CDTFlash Flood WarningOUNLincoln, Payne2 hr
Jun 9, 11:19 AM CDTSevere Thunderstorm WarningOUNLincoln41 min
Jun 9, 11:38 AM CDTFlash Flood WarningOUNLincoln2 hr
Jun 9, 1:55 PM CDTFlash Flood WarningOUNCanadian2 hr
Jun 9, 2:11 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey34 min
Jun 9, 2:53 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey52 min
Jun 9, 2:58 PM CDTTornado WarningOUNCuster, Dewey47 min
Jun 9, 3:46 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward44 min
Jun 9, 4:26 PM CDTSevere Thunderstorm WarningOUNDewey34 min
Jun 9, 4:49 PM CDTSevere Thunderstorm WarningOUNWoodward41 min
Jun 9, 5:11 PM CDTSevere Thunderstorm WarningOUNDewey34 min
Jun 9, 5:26 PM CDTSevere Thunderstorm WarningOUNWoodward34 min

Nearby

Tornado Warnings in Oklahoma, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.